|Neuroleptic malignant syndrome|
|Classification and external resources|
|eMedicine||emerg/339 med/2614 ped/1581|
Neuroleptic malignant syndrome (NMS) is a life threatening, although rare neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. It generally presents with muscle rigidity, fever, autonomic instability  and cognitive changes such as delirium, and is associated with elevated creatine phosphokinase (CPK). Incidence of the disease has declined since its discovery (due to proactive prescription habits), but it is still dangerous to patients being treated with antipsychotics. Because of its rarity and unpredictability, there is no one set course of action to treat the syndrome, but generally, removal of the antipsychotic drug treatment, along with medical management, lead to a positive outcome.
The first symptom to develop is usually muscular cramps, fever, symptoms of instability of the autonomic nervous system such as unstable blood pressure, and changes in cognition, including agitation, delirium and coma. Other symptoms may include muscle tremors and pharyngitis. Once symptoms do appear, they rapidly progress and can reach peak intensity in as little as three days. These symptoms can last anywhere from eight hours to forty days.  The muscular symptoms are most likely caused by the blockade of D2 which cause problems in the motor loop of the brain similar to a problem with Parkinson's Disease. 
A raised white blood cell count and creatine phosphokinase (CPK) plasma concentration will be reported due to increased muscular activity and rhabdomyolysis (destruction of muscle tissue).  The patient may suffer hypertensive crisis and metabolic acidosis. A non-generalised slowing on an EEG is reported in around 50% of cases.
The fever is believed to be caused by hypothalamic dopamine receptor blockade. The peripheral problems (the white blood cell and CPK count) are caused by the antipsychotic drugs. They cause an increased calcium release from the sarcoplasmic reticulum of muscle cells which can result in rigidity and eventual cell breakdown. No major studies have reported an explanation for the abnormal EEG, but it is likely also attributable to dopamine blockage leading to changes in neuronal pathways. 
Unfortunately, symptoms are sometimes misinterpreted by doctors as symptoms of mental illness, delaying treatment. NMS is less likely if a person has previously been stable for a period of time on antipsychotics, especially in situations where the dose has not been changed and there are no issues of noncompliance or consumption of psychoactive substances known to worsen psychosis.
Differentiating NMS from other neurological disorders can be very difficult. It requires expert judgement to separate symptoms of NMS from other diseases. Some of the most commonly mistaken diseases are: encephalitis, toxic encephalopathy, status epilepticus, heat stroke, and malignant hyperthermia. Due to the comparative rarity of NMS, it is often overlooked and immediate treatment for the syndrome is delayed. Drugs such as cocaine and amphetamine may also produce similar symptoms.
Features that are present in NMS and not serotonin syndrome are:
NMS is usually caused by neuroleptic drug use, and a wide range of drug potencies can result in NMS. It has been reported that individuals using haloperidol and chlorpromazine are at greatest risk. NMS may also occur in people (such as patients with Parkinson's disease) who are taking a class of drugs known as dopaminergics (e.g., Levodopa) when the dosage is abruptly reduced. In addition, other drugs which are not used as neuroleptics, but which have anti-dopaminergic activity, can induce NMS (eg, metoclopramides). Even drugs which do not have known anti-dopaminergic activity (e.g., amoxapines and lithium) have been associated with NMS. Also, the treatment of individuals with desipramine, dothiepin, lithium and phenelzine, tetrabenazine, and reserpine have been known to result in NMS. At the molecular level, the NMS is caused by a marked and sudden reduction in dopamine activity that is induced either by withdrawal of dopaminergic agents or by blocking dopamine receptors.
One of the clearest risk factors in the development of NMS is the course of drug therapy chosen to treat a condition. Use of high-potency neuroleptics, rapid increase in dosage of neuroleptics, and use of long-acting forms of neuroleptics are all known to increase the risk of developing NMS.
It has been purported that there is a genetic risk factor for NMS, since identical twins have both presented with NMS in one case, and a mother and two of her daughters have presented with NMS in another case.
Demographically, it appears that males, especially those under forty, are at greatest risk for developing NMS, although it is unclear if the increased incidence is a result of greater neuroleptic use in men under forty. It has also been suggested that postpartum women may be at a greater risk for NMS.
An important risk factor for this condition is Lewy body dementia. these patients are extremely sensitive to neuroleptics. As a result, nueroleptic should be used cautiously in all cases of dementia.
The mechanism is thought to depend on decreased levels of dopamine due to:
However, the failure of D2 dopamine receptor antagonism or dopamine receptor dysfunction does not fully explain the presenting symptoms and signs of NMS, as well as the occurrence of NMS with atypical antipsychotic drugs with lower D2 dopamine activity. This has led to the hypothesis of sympathoadrenal hyperactivity (results from removing tonic inhibition from the sympathetic nervous system) as an etiological mechanism for NMS. Release of calcium is increased from the sarcoplasmic reticulum with antipsychotic usage. This can result in increased muscle contractility, which can play a role in breakdown of muscle, muscle rigidity, and hyperthermia. Some antipsychotic drugs, such as typical neuroleptics, are known to block dopamine receptors; other studies have shown that when drugs supplying dopamine are withdrawn, symptoms similar to NMS present themselves. 
There is also thought to be considerable overlap between malignant catatonia and NMS in their pathophysiology, the former being idiopathic and the latter being the drug-induced form of the same syndrome.
NMS is an emergency, and can lead to death if untreated. The first step is to stop neuroleptic drugs and to treat the hyperthermia aggressively, such as with cooling blankets or ice packs to the axillae and groin. Many cases require intensive care and circulatory and ventilatory support. Medications such as dantrolene sodium and bromocriptine may be used. Apomorphine may be used however its use is supported by little evidence. Benzodiazepines may be used to control agitation. Highly elevated CPK can damage the kidneys, therefore aggressive hydration may be required. Volume resuscitation is paramount. Benzodiazepines, dantrolene, and dopaminergic agents are a few pharmaceutical families that can be used to treat various degrees of NMS. If it is recognized early enough, NMS is not fatal, but still, 10% of cases do result in patient death.  
The prognosis is best when identified early and treated aggressively. In these cases NMS is not usually fatal. In previous studies the mortality rates from NMS have ranged from 20-38%,however in the last two decades mortality rates have fallen below 10% due to early recognition and improved management. Re-introduction to the drug that originally caused NMS to develop may also trigger a recurrence, although in most cases it does not.
While the pathophysiology of NMS remains unclear, the two most prevalent theories are:
In the past, research and clinical studies seemed to corroborate the D2 receptor blockade theory in which antipsychotic drugs were thought to significantly reduce dopamine activity by blocking the D2 receptors associated with this neurotransmitter. However, recent studies indicate a genetic component to the condition. In support of the Sympathoadrenal Hyperactivity model proposed, it has been hypothesized that a defect in calcium regulatory proteins within the sympathetic neurons may bring about the onset of NMS. . This model of NMS strengthens its suspected association with Malignant hyperthermia in which NMS may be regarded as a neurogenic form of this condition which itself is linked to defective calcium-related proteins.
The introduction of atypical antipsychotic drugs, which do not act on the D2 dopamine receptors were thought to have reduced the incidence of NMS. However, recent studies suggest that the decrease in mortality may be the result of increased physician awareness and earlier initiation of treatment rather than the action of the drugs themselves.  NMS induced by atypical drugs also resembles "classical" NMS (induced by typical psychotic drugs), further questioning the overall efficacy of these drugs. 
Pooled data suggests the incidence of the is between .2% - 3.23%. However, more physician awareness coupled with increased use of atypical anti-psychotics have likely reduced the prevalence of NMS. Additionally, young males are particularly susceptible and the male:female ratio has been reported to be as high as 2:1.  
NMS was known about as early as 1956, shortly after the introduction of the first phenothiazines. . NMS was first described in 1960 by French clinicians who had been working on a study involving haloperidol. They characterized the condition that was associated with the side effects of haloperidol “syndrome malin des neuroleptiques”, which was translated to Neuroleptic malignant syndrome.